Hail, Deaf Smith
- When
- September 22, 5:45 PM CST
- Where
- Deaf Smith County, 9 mi WSW of Hereford
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.767, -102.550
Severe thunderstorms during the early evening hours produced large hail across the southwest and south-central Texas panhandle. No damage or injuries were reported by the hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms during the early evening hours produced large hail across the southwest and south-central Texas panhandle. No damage or injuries were reported by the hail. In the central Texas panhandle...thunderstorms with very heavy rainfall resulted in flash flooding in the towns of Borger and Bunavista where several homes were either evacuated or threatened by the rapidly rising waters. Several streets and highways were closed due to the high water. No injuries were reported from the flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 22, 2:38 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 338 PM CDT WED SEP 22 2004 .DISCUSSION... AN ACTIVE WEATHER DAY TODAY AS THE FRONT FINALLY MADE ITS WAY INTO THE AREA. SPC HAS PUT OUR WESTERN ZONES IN THE SLIGHT RISK CATEGORY THROUGH TOMORROW MORNING. SHORT TERM FORECASTER ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY DURING TO THE LOCALLY HEAVY RAIN...RADAR ESTIMATED THREE HOUR RAINFALL AT GREATER THAN 2 INCHES. WV LOOP SHOWS NO SIGN OF LET UP WITH THE MOISTURE PLUME...THOUGH THE UPPER LEVEL LOW IS PUSHING THE MOISTURE BOUNDARY EAST WITH SIGNIFICANT AREAS OF DRYING IN OUR WESTERN CWA. THIS DRYER AREA IS PRODUCING OUR STRONGEST CONVECTIVE STORMS AND WE EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE EVENING. MODELS ARE CURRENTLY RUNNING A FEW HOURS BEHIND THE FRONT...THOUGH THEY GENERALLY AGREE ON TIMING AND POSITION. THE GFS FINALLY GOT A HANDLE ON THE FRONT AND NOW PUSHES IT FURTHER INTO OUR ZONE...A MORE REALISTIC SOLUTION. PREVIOUS SHIFTS HAVE PRODUCED QUALITY GRIDS IN TRACKING THE FRONT SO FEW CHANGES WERE MADE AT THIS TIME. ONLY CAVEAT BEING A SLIGHT ADJUSTMENT TO THE POP AND QPF GRIDS TO ACCOUNT FOR FRONTAL MOVEMENT...AND THE ADDITION OF PATCHY FOG IN THE SOUTHER ZONES. WITH THE EXTREMELY MOIST ATMOSPHERE AND LOWERING TEMPS ASSOCIATED WITH THE FRONT...THE THINKING WAS THAT FOG WOULD DEVELOP ALONG OR NEAR THE FRONTAL BOUNDARY. MODELS INDICATE THE FRONT WILL EXIT OUR CWA BY 12Z THURS AS THE UPPER LEVEL LOW STARTS ITS BURST TO THE NORTHEAST...SO POPS AND WEATHER WILL RAPIDLY DIMINISH. MODELS STILL UNCERTAIN ABOUT THE UPPER LEVEL PATTERN IN THE EXTENDED PERIOD...THOUGH SOME GENERAL TRENDS ARE IN AGREEMENT. SOLUTIONS BRING IN THE RIDGE OVER THE WEST COAST BY 12Z FRIDAY WITH THE UPPER LEVEL LOWS NEGATIVELY TILTED AXIS SLICING THROUGH THE MIDWEST. THE TREND IS TO THEN BRING A BROAD RIDGE OVER CANADA AND GENERALLY WEAK FLOW OVER MOST OF THE US. WITH THE EXCEPTION OF A WEAK...BUT PERSISTENT...UPPER LEVEL LOW OVER THE CENTRAL PLAINS. LOW POPS WERE INSERTED INTO THE DAY 5 AND DAY 7 GRIDS BY PREVIOUS SHIFT AND THERE SEEMED TO BE NO REASON TO CHANGE THAT THINKING. OVERALL UNSETTLED CONDITIONS THROUGH THAT TIME FRAME TO JUMP ON ANYTHING TOO SERIOUSLY. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 54 72 50 77 / 60 20 0 0 BEAVER 49 72 51 78 / 80 40 0 0 BOISE CITY 44 69 46 75 / 50 10 0 0 BORGER 53 72 51 77 / 80 20 0 0 BOYS RANCH 49 72 49 76 / 60 10 0 0 CANYON 54 73 50 77 / 60 10 0 0 CLARENDON 57 74 53 79 / 60 20 10 0 DALHART 47 72 48 76 / 50 10 0 0 GUYMON 48 73 49 77 / 80 20 0 0 HEREFORD 51 74 50 77 / 40 10 0 0 LIPSCOMB 55 73 51 78 / 70 30 0 0 PAMPA 56 73 52 78 / 80 30 0 0 SHAMROCK 59 75 53 79 / 50 30 10 0 WELLINGTON 61 75 54 80 / 40 30 10 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED SEP 22 2004 OKZ001>003-TXZ001>020-231100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED SEP 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED...OVER ALL OF THE PANHANDLES EXCEPT THE NORTHWEST TEXAS PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. COCKRELL
The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
Three to five homes in the towns of Borger and Bunavista had to be evacuated due to rapidly rising water with another four to six homes threatened by the flash flooding. The flash flooding also closed down several streets including Texas Highway 136.
Reported by the Science and Operations Officer at the Amarillo National Weather Service Office.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423979, 5423403, 5423980, 5423400, 5423401, 5423402.